Author(s): Guglin M, Aljayeh M, Saiyad S, Ali R, Curtis AB
Abstract Share this page
Abstract The relationship between chemotherapy and arrhythmias has not been well established. We reviewed the existing literature to better understand this connection. We reviewed published reports on chemotherapy-induced arrhythmias in English using the PubMed/Medline and OVID databases from 1950 onwards as well as lateral references. Arrhythmias were reported as a side effect of many chemotherapeutic drugs. Anthracyclines are associated with atrial fibrillation (AF) at a rate of 2-10\%, but rarely with ventricular tachycardia (VT)/fibrillation. Taxol and other antimicrotubular drugs are safe in terms of pro-arrhythmic side effects and do not cause any consistent rhythm abnormalities. Arrhythmias induced by 5-fluorouracil, including VT, are mostly ischaemic in origin and usually occur in the context of coronary spasm produced by this drug. Cisplatin-particularly with intrapericardial use-is associated with a very high rate of AF (12-32\%). Melphalan is associated with AF in 7-12\% of cases, but it does not appear to cause VT. Interleukin-2 is linked to frequent arrhythmia, mostly AF. We summarized the available data on chemotherapy-induced arrhythmia, particularly AF and VT. Studies with prospective data collection and thorough analyses are needed to establish a causal relationship between certain anticancer drugs and arrhythmia.
This article was published in Europace
and referenced in Journal of Health & Medical Informatics